Objective: To report a case of lichenoid drug eruption (LDE) after starting antihypertensive treatment with nebivolol, a cardioselective beta-blocker.
Case summary: Five weeks after starting treatment with nebivolol, a 62-year-old woman presented with erythematous papules on both extremities and skin lesions spreading over the back. She was not being treated with any other drugs. Because the administration of levocetirizine, topical methylprednisolone, and systemic prednisone was unsuccessful, the treatment was stopped and the lesions were biopsied. The histopathological features of the lesions were consistent with LDE. After withdrawal of nebivolol and subsequent readministration of topical methylprednisolone and systemic prednisone, the skin lesions resolved within 12 days. Assessment of the causality revealed a probable relationship between nebivolol and the lichenoid eruptions.
Discussion: Although beta-blockers can be associated with LDE, as of July 7, 2006, this has not been previously reported with nebivolol. T cells invading the dermis are considered to be responsible for epidermal destruction associated with LDE, as has been described for lichenoid forms of chronic graft versus host disease and idiopathic lichen ruber planus.
Conclusions: Nebivolol can cause LDE, as has been reported with other beta-blockers. The underlying mechanism appears to be T cell-mediated. Cross-reactivity with other beta-blockers cannot be excluded; therefore, the risk of recurrent LDE should be weighed carefully against the clinical benefit before switching to another beta-blocker.